Pharmaceutical

Change.org petition urges FDA to add severe withdrawal warnings to motion sickness patch

motion sickness patch recall Transderm Scop 280x210 Change.org petition urges FDA to add severe withdrawal warnings to motion sickness patchThe wife of a man who suffers recurrent severe withdrawal symptoms from a transdermal patch used to treat motion sickness has started a petition on Change.org to urge the Food and Drug Administration (FDA) to add new warnings to the safety label regarding long-term use, and to raise awareness of the need for further medical research into severe adverse reactions with longer-than-recommended use of the drug.

The petition targets the brand name skin patch TransdermScop as well as any other form of scopolamine. The medication is approved by the FDA to treat motion sickness and postoperative nausea and vomiting. It is sometimes used during surgery to decrease saliva.

“I am writing to get help for my husband, David Maeder,” Katie Maeder-Caldeira wrote on the Change.org petition. David was prescribed TransdermScop in June 2014 after suffering a stroke at the age of 40. The patch helped ease the severe nausea he experienced following the stroke. The medication is only intended for use up to three days unless recommended by a physician. Every time David tried to remove the patch, he suffered bouts of severe nausea and vomiting, later determined to be withdrawal symptoms.

David wore the patch for two years before a doctor encouraged him to endure the symptoms of withdrawal. It took nine days of excruciating nausea and vomiting, insomnia, dizziness and paranoia before his symptoms resolved. It was like he was withdrawing from heroin.

For weeks, David was better, only to fall into severe withdrawal for a couple days every few weeks. The debilitating symptoms occurring with such cyclical fashion were baffling to David’s doctors. They ruled out any link to his subsequent stroke and could only speculate that it was a long-term side effect from the TransdermScop.

But Katie wanted to know more. She filed a report with the FDA, and reported the problem to Sandoz, the maker of TransdermScop. She also started researching on her own, located a handful of others who say they are suffering long-term withdrawal symptoms after using scopolamine, and started a Facebook Page. Now she is hoping to get enough signatures on her Change.org petition so that no others are harmed by scopolamine.

“I just want someone to hear us,” she wrote in the petition. “I know that we are not alone.”

Sources:
Change.org
Righting Injustice